CSN Login
Members Online: 7

You are here

Treatment and Side Effects

jcavanaugh
Posts: 100
Joined: Mar 2004

Hello:

My dad is on a new treatment. I think it is called folfri with Avastin. Anyway, he appears to be handling it very well. 4 cycles and no real side effects. This has me concerned. Is it working? I know that sounds crazy but during all his previous treatments, he had side effects. I have to point out that he is now retired and not working 40+ hour weeks and walking to and from the bus stop (total of 2 miles). Do you think that his relaxed lifestyle alleviates a lot of the side effects + any drugs that are given to him by his oncologist? Any insight would be welcomed. This is always a great place to go for support and information.

spongebob's picture
spongebob
Posts: 2599
Joined: Apr 2003

Actually that's why they use the FOLFIRI regime over others like FOLFOX, based on what I have read ("New Treatment Paradigms in Colorectal Cancer" - John Marshall, MD, Lombardi Cancer Center of Gerogetown University).

Specifically, the efficacy of FOLFIRI is about the same as FOLFOX for metastatic CRC, but FOLFIRI does not come with as much nausea and none of the neuropathy one encounters with FOLFOX.

Always, I think less stress and more time to allow the body to heal and adjust to meds is conducive to better management of toxicity and side effects.

Sounds like he's on a good regimen.

Hope this helps.

SpongeBob

kerry's picture
kerry
Posts: 1317
Joined: Jan 2003

We all differ in side effects. Some can handle FOLFOX great and others have severe side effects and the same with FOLFIRI + Avastin. I have been on this regimen since June 2006 and I must say my side effects have been pretty severe. Lots of nausea among other effects.

Everyone reacts differently to the chemo. You dad is very fortunate to be able to handle it so well. Be thankful for that!!

Wishing you and your Dad the best.

Kerry

midnte0708
Posts: 166
Joined: Jul 2005

Hi,
My dad has been on Folfiri + Avastin for 15 months straight for liver mets. He handles it pretty good...he still works full time and does much of the same things he always has.....he does have "bad" days and is tired a lot but his side effects seem to be tolerable. Everyone is different though. Is it working?? well the cancer had a little shrinkage during the first 6 months and now it is stable (no change) since March...which is great news since they gave him one year to live 13 month ago.
Good luck,
Sue

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

I do not think that your level of sickness reflects whether or not the chemo is working. I was on FOLFIRI and I always felt like crud that day, and the next I would be tired, but after that I would shake it off. I know the reason that my doc put me on FOLFIRI is because he did not think it was as nasty as FOLFOX and since I am an avid hiker/backpacker/skiier he did not want me to be subjected to the neuropathy issues that Oxy can cause.
At any rate, like Sponge Bob said, be gratefull your father is handling it all so well. Hopefully he will keep walking anyway, excersize is a wonderful thing for helping get through chemo.
Take care,
Susan

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

The down side to side effects is that sometimes you must stop treatment to give your body a rest. I skipped one of the 4 Adrimycin/Cytoxin rounds from sides (treatment for cancer #2, breast), even tho the gal right next to me at each treatment breezed thru. (hummmm, come to THINK of it....I secretly HATED that gal!!!hehehehehe)

I saw her the other day, both of us are past treatment...and both still doing well.

Don't measure dad's progress by anything other than HIS own yardstick....And, by the way...can I have his lifestyle?????? WOW, relax...anybody able to tell me the definition of THAT word????

Hugs, kathi

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

I believe-(from personal experience) that any kind of exercise helps....i just felt better if I got out for 300 feet; it renewed my belief that I could still do something-(inbetween side effects)
Bud

Subscribe to Comments for "Treatment and Side Effects"